Florida, 2004

Hail in Florida, May 1, 2004

May 1, 2004 · NWS JAX · 1 event in 1 county or zone

Storm spotter reported quarter size hail at intersection of Highway 108 and Interstate 95.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS JAX wrote it up.

Storm spotter reported quarter size hail at intersection of Highway 108 and Interstate 95.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jacksonville, FL wrote its last area forecast discussion before the first event at May 1, 2:00 PM EST, 2 hours 20 minutes earlier.

Area forecast discussion, May 1, 2:00 PM EST, 2 hours 20 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE JACKSONVILLE FL
300 PM EDT SAT MAY 1 2004

.SHORT TERM (TONIGHT-TUES)...A LOOK AT THE SOUNDINGS INDICATE A
JUICY AND UNSTABLE ATMOSPHERE WITH THE MEAN SFC-700 MB WIND SW NEAR
15 KNOTS. SHOULD SEE SCATTERED THUNDERSTORMS ERUPT ALONG THE
PREVALENT WEST COAST SEA BREEZE FRONT THIS AFTERNOON INTO THE EARLY
EVE....WITH A COLLISION WITH THE MUCH WEAKER EAST COAST SEA BREEZE
FRONT NEAR THE I-95 CORRIDOR LATE AFTERNOON INTO THE EARLY EVENING. A
FEW OF THESE STORMS WILL BE STRONG IN ESPECIALLY IN THIS AREA. HAVE
GONE WITH EVENING POPS RANGING FROM 30 PCT TO THE WEST TO 50 PCT
ALONG SE GA COAST. FOR LATE SUNDAY INTO EARLY MONDAY...SLIGHT RISK
OF SEVERE WEATHER AS COLD FRONT AND ASSOCIATED SHORT WAVE TROUGH
APPROACHES. WILL PROBABLY SEE SOME PRE-FRONTAL SQUALL MOVE THROUGH
LATE SUNDAY OR EARLY MONDAY. CLEARING...COOLER AND DRIER FOR MONDAY
NIGHT INTO TUESDAY. THE ETA MODEL IS FASTER WITH THE FRONT THAN THE
GFS AND PRODUCES LESS PCP OVERALL THAN THE GFS. PREFER A BLEND OF
THE TWO FOR NOW.

.LONG TERM (WED-SAT)...RIDGE ALOFT BUILDS IN BEHIND DEPARTING
SHORTWAVE WITH DEEP LAYER RIDGING THROUGH THE PERIOD. ESSENTIALLY A
DRY FORECAST WITH NEAR NORMAL TEMPS.
&&

.MARINE...SMALL CRAFT EXERCISE CAUTION. COLD FRONT AND POSSIBLE
SQUALL LINE APPROACHES LATE SUNDAY/EARLY MONDAY THEN CLEARING
MONDAY NIGHT.
&&

.PRELIMINARY POINT TEMPS/POPS...
AMG 66 82 60 74 / 40 60 70 30
SSI 68 82 64 71 / 50 50 70 60
JAX 68 84 65 76 / 40 50 70 70
SGJ 70 85 66 74 / 40 50 70 70
GNV 68 85 65 78 / 40 50 70 70
OCF 68 86 66 78 / 40 50 60 70
&&

.JAX WATCHES/WARNINGS/ADVISORIES...
FL...NONE.
GA...NONE.
&&

PP/ACS
Hazardous weather outlook, May 1, 11:00 AM EST, 5 hours 20 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE JACKSONVILLE FL
NOON EDT SAT MAY 1 2004

FLZ020>025-030>033-035>038-040-GAZ132>136-149>154-162>166-012200-
ALACHUA-APPLING-ATKINSON-BACON-BAKER-BRADFORD-BRANTLEY-
CAMDEN (COASTAL)-CAMDEN (INLAND)-CHARLTON-CLAY-CLINCH-COFFEE-
COLUMBIA-DUVAL-ECHOLS-FLAGLER-GILCHRIST-GLYNN (COASTAL)-
GLYNN (INLAND)-HAMILTON-JEFF DAVIS-MARION-NASSAU-PIERCE-PUTNAM-
ST JOHNS-SUWANNEE-UNION-WARE-WAYNE-
NOON EDT SAT MAY 1 2004

THIS OUTLOOK IS FOR NORTHEAST FLORIDA AND SOUTHEAST GEORGIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT...

...MODERATE RISK OF RIP CURRENTS AT AREA BEACHES...

...NUMEROUS THUNDERSTORMS THROUGH THIS EVENING...

THERE IS A MODERATE RISK OF RIP CURRENTS AT THE AREA BEACHES
THIS AFTERNOON. PLEASE REFER TO THE SURF ZONE FORECAST FOR
MORE DETAILS.

NUMEROUS THUNDERSTORMS WILL ONCE AGAIN DEVELOP THIS AFTERNOON AND
EVENING WITH THE MOST CONCENTRATION OF STORMS EAST OF THE U.S.
HIGHWAY 301 CORRIDOR BY THIS AFTERNOON. SOME OF THESE STORMS WILL BE
CAPABLE OF PRODUCING LOCALLY FREQUENT DEADLY CLOUD TO GROUND
LIGHTNING...STRONG AND GUSTY WINDS TO 40 MPH...AND HEAVY RAINFALL
CAUSING PONDING OF WATER ALONG ROADWAYS AND IN LOW-LYING AREAS.
PERSONS ENGAGING IN OUTDOOR ACTIVITIES SHOULD KEEP A WATCHFUL EYE TO
THE SKY AND BE PREPARED TO HEAD INDOORS TO A PLACE OF SAFETY WHEN
THUNDERSTORMS BECOME IMMINENT.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY...
THERE IS A SLIGHT RISK OF SEVERE WEATHER SUNDAY AFTERNOON THROUGH
MONDAY AS A COLD FRONT SLOWLY MOVES ACROSS THE REGION. THE MAIN
WEATHER CONCERN WILL BE FOR THE POSSIBILITY OF STRONG AND DAMAGING
WINDS.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME.

FOR ADDITIONAL INFORMATION...VISIT THE NATIONAL WEATHER SERVICE IN
JACKSONVILLE WEBSITE ON THE INTERNET AT WWW.SRH.NOAA.GOV/JAX.

PP

In the hours before

Special weather statement, May 1, 2:51 PM EST, 1 hour 29 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
351 PM EDT SAT MAY 1 2004

FLZ025-012030-
DUVAL FL-
351 PM EDT SAT MAY 1 2004

...A SIGNIFICANT WEATHER ALERT HAS BEEN ISSUED FOR DUVAL COUNTY FOR
STRONG THUNDERSTORM WINDS AND HAIL VALID UNTIL 430 PM EDT...

AT 351 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
CLUSTER OF STRONG THUNDERSTORMS ABOUT 6 MILES SOUTHEAST OF
JACKSONVILLE HEIGHTS EXTENDING EASTWARD INTO DOWNTOWN JACKSONVILLE.
THIS CLUSTER IS MOVING NORTHEAST AROUND 20 MPH AND WILL ALSO AFFECT
AREAS AROUND TALLYRAND...SAN MARCO...RIVERSIDE...NORMANDY...DOWNTOWN
JACKSONVILLE AND ARLINGTON THROUGH 430 PM EDT. HAIL UP TO ONE HALF
INCH IN DIAMETER...EXCESSIVE CLOUD-TO-GROUND LIGHTNING AND GUSTY
WINDS OF 45 TO 55 MPH CAN BE EXPECTED ALONG WITH POSSIBLE MINOR
DAMAGE. PERIODS OF HEAVY RAINFALL WILL REDUCE VISIBILITIES BELOW 1
MILE AT TIMES.

ENYEDI
Special weather statement, May 1, 2:51 PM EST, 1 hour 29 minutes before
SPECIAL WEATHER STATEMENT...CORRECTED
NATIONAL WEATHER SERVICE JACKSONVILLE FL
351 PM EDT SAT MAY 1 2004

FLZ025-012030-
DUVAL FL-
351 PM EDT SAT MAY 1 2004

...A SIGNIFICANT WEATHER ALERT HAS BEEN ISSUED FOR DUVAL COUNTY FOR
STRONG THUNDERSTORM WINDS AND HAIL VALID UNTIL 430 PM EDT...

AT 351 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
CLUSTER OF STRONG THUNDERSTORMS ABOUT 6 MILES WEST OF JACKSONVILLE
HEIGHTS EXTENDING EASTWARD INTO DOWNTOWN JACKSONVILLE. THIS CLUSTER
IS MOVING NORTHEAST AROUND 20 MPH AND WILL ALSO AFFECT AREAS AROUND
TALLYRAND...SAN MARCO...RIVERSIDE...NORMANDY...DOWNTOWN JACKSONVILLE
AND ARLINGTON THROUGH 430 PM EDT. HAIL UP TO ONE HALF INCH IN
DIAMETER...EXCESSIVE CLOUD-TO-GROUND LIGHTNING AND GUSTY WINDS OF 45
TO 55 MPH CAN BE EXPECTED ALONG WITH POSSIBLE MINOR DAMAGE. PERIODS
OF HEAVY RAINFALL WILL REDUCE VISIBILITIES BELOW 1 MILE AT TIMES.

ENYEDI
Special weather statement, May 1, 3:12 PM EST, 1 hour 8 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
412 PM EDT SAT MAY 1 2004

FLZ040-012100-
MARION FL-
412 PM EDT SAT MAY 1 2004

...A SIGNIFICANT WEATHER ALERT HAS BEEN ISSUED FOR MARION COUNTY FOR
STRONG THUNDERSTORM WINDS AND HAIL VALID UNTIL 500 PM EDT...

AT 412 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM CENTERED 14 MILES SOUTHWEST OF SANTOS...MOVING
EAST AT 10 MPH. THIS STRONG THUNDERSTORM WILL ALSO AFFECT AREAS
AROUND SUMMERFIELD...SILVER SPRINGS SHORES...SANTOS...LAKE WEIR AND
BELLEVIEW THROUGH 500 PM EDT.

AT 417 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM CENTERED 11 MILES NORTHEAST OF RAINBOW LAKES
ESTATES...MOVING NORTH AT 5 MPH. THIS STRONG THUNDERSTORM WILL ALSO
AFFECT AREAS AROUND REDDICK...LOWELL AND FLEMINGTON THROUGH 500 PM
EDT.

GUSTY WINDS OF 45 TO 55 MPH CAN BE EXPECTED ALONG WITH POSSIBLE MINOR
WIND DAMAGE.

TRABERT
Special weather statement, May 1, 3:38 PM EST, 42 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
438 PM EDT SAT MAY 1 2004

FLZ024-012130-
NASSAU FL-
438 PM EDT SAT MAY 1 2004

...A SIGNIFICANT WEATHER ALERT HAS BEEN ISSUED FOR NASSAU COUNTY FOR
STRONG THUNDERSTORM WINDS AND HAIL VALID UNTIL 530 PM EDT...

AT 438 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
CLUSTER OF STRONG THUNDERSTORMS CENTERED 6 MILES SOUTHWEST OF AMELIA
CITY...OR ABOUT 9 MILES NORTHWEST OF TALBOT ISLAND...MOVING EAST AT
20 MPH. THIS CLUSTER OF STRONG THUNDERSTORMS WILL ALSO AFFECT AREAS
AROUND AMELIA CITY AND FERNANDINA BEACH THROUGH 530 PM EDT. HAIL UP
TO ONE HALF INCH IN DIAMETER...EXCESSIVE CLOUD-TO-GROUND LIGHTNING
AND GUSTY WINDS OF 45 TO 55 MPH CAN BE EXPECTED ALONG WITH POSSIBLE
MINOR DAMAGE. PERIODS OF HEAVY RAINFALL WILL CAUSE TEMPORARY
FLOODING ON ROADWAYS AND REDUCE VISIBILITIES BELOW 1 MILE.

ENYEDI
Special weather statement, May 1, 3:51 PM EST, 29 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
451 PM EDT SAT MAY 1 2004

FLZ032-012130-
CLAY FL-
451 PM EDT SAT MAY 1 2004

...A SIGNIFICANT WEATHER ALERT HAS BEEN ISSUED FOR EASTERN CLAY
COUNTY FOR STRONG THUNDERSTORM WINDS AND HAIL VALID UNTIL 530 PM
EDT...

AT 451 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
LINE OF STRONG THUNDERSTORMS IS DEVELOPING FROM DOCTORS INLET WEST
OF THE SAINT JOHNS RIVER TO PALATKA. THE STORMS WILL MOVE NORTHEAST
AT 20 MPH. THE STRONG STORMS WILL ALSO AFFECT AREAS AROUND PENNY
FARMS...GREEN COVE SPRINGS...ASBURY LAKE...BELLAIR-MEADOWBROOK
TERRACE AND ORANGE PARK THROUGH 530 PM EDT. HAIL UP TO ONE HALF INCH
IN DIAMETER...EXCESSIVE CLOUD-TO-GROUND LIGHTNING AND GUSTY WINDS OF
45 TO 55 MPH CAN BE EXPECTED ALONG WITH POSSIBLE MINOR DAMAGE.
PERIODS OF HEAVY RAINFALL WILL CAUSE TEMPORARY FLOODING ON ROADWAYS
AND REDUCE VISIBILITIES BELOW 1 MILE.

ENYEDI
Special weather statement, May 1, 3:57 PM EST, 23 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
457 PM EDT SAT MAY 1 2004

FLZ037-012145-
PUTNAM FL-
457 PM EDT SAT MAY 1 2004

...A SIGNIFICANT WEATHER ALERT HAS BEEN ISSUED FOR PUTNAM COUNTY FOR
STRONG THUNDERSTORM WINDS AND HAIL VALID UNTIL 545 PM EDT...

AT 457 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
CLUSTER OF STRONG THUNDERSTORMS ABOUT 7 MILES WEST OF BOSTWICK...OR
ABOUT 11 MILES NORTHWEST OF PALATKA...MOVING NORTHEAST AT 15 MPH.
THIS CLUSTER OF STRONG THUNDERSTORMS WILL AFFECT AREAS AROUND
BOSTWICK THROUGH 545 PM EDT. HAIL UP TO ONE HALF INCH IN
DIAMETER...EXCESSIVE CLOUD-TO-GROUND LIGHTNING AND GUSTY WINDS OF 45
TO 55 MPH CAN BE EXPECTED ALONG WITH POSSIBLE MINOR DAMAGE. PERIODS
OF HEAVY RAINFALL WILL CAUSE TEMPORARY FLOODING ON ROADWAYS AND
REDUCE VISIBILITIES BELOW 1 MILE.

ENYEDI

The radar

The Jacksonville radar (KJAX), 11 km away, was scanning. The volume nearest the first event began at 21:19 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Nassau

When
May 1, 4:20 PM EST
Where
Nassau County, Central Portion
Measured
1 in hail
Reported by
TRAINED SPOTTER
Coordinates
30.583, -81.700

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Florida in 2004Every state in 2004This day in weather historyWarnings in Florida, May 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5396506.